Author(s): Samenuk D, Link MS, Homoud MK, Contreras R, Theoharides TC,
Abstract Share this page
Abstract OBJECTIVE: To evaluate possible cardiovascular toxic effects associated with use of dietary supplements containing ma huang, an herbal source of ephedrine. METHODS: We reviewed the comprehensive database Adverse Reaction Monitoring System of the Food and Drug Administration, which included clinical records, investigative reports, and autopsy reports related to ma huang use. The main outcome measurements were stroke, myocardial infarction, and sudden death. RESULTS: From 1995 to 1997, 926 cases of possible ma huang toxicity were reported to the Food and Drug Administration. In 37 patients (23 women and 14 men with a mean +/- SD age of 43 +/- 13 years), use of ma huang was temporally related to stroke (in 16), myocardial infarction (in 10), or sudden death (in 11). Autopsies performed in 7 of the 11 patients who experienced sudden death showed a normal heart in 1, coronary atherosclerosis in 3, and cardiomyopathies in 3. In 36 of the 37 patients, use of ma huang was reported to be within the manufacturers' dosing guidelines. CONCLUSIONS: Analysis of the 37 patients indicates the following findings: (1) ma huang use is temporally related to stroke, myocardial infarction, and sudden death; (2) underlying heart or vascular disease is not a prerequisite for ma huang-related adverse events; and (3) the cardiovascular toxic effects associated with ma huang were not limited to massive doses. Although the pathogenesis of the cardiac toxic effects of ma huang remains incompletely defined, available observational and circumstantial evidence indicates that use of the substance may be associated with serious medical complications.
This article was published in Mayo Clin Proc
and referenced in Internal Medicine: Open Access